We describe a case report of a 30-year-old bodybuilder suffering acute myocardial infarction (AMI). He had been taking stanozolol and testosterone for two months. The coronary angiogram showed high thrombotic burden in the left anterior descending artery without underlying atherosclerosis. Few case reports of AMI in athletes taking anabolic androgenic steroids (AASs) have been reported so far. AAS-related AMI is possibly underreported in the medical literature due to the desire of the affected individuals to hide AAS use. Physicians should always consider the possibility of AAS abuse in the context of a young athlete suffering AMI. AASs can predispose to AMI through the acceleration of coronary atherosclerosis. Additionally, thrombosis without underlying atherosclerosis or vasospasm is highly possible to cause AMI in AAS users. Complications after AMI may be more frequent in AAS users.
Keywords: Anabolic steroids; athletes; bodybuilding; myocardial infarction.
© The European Society of Cardiology 2016.